How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr_Anderson Your Own Question
Dr_Anderson
Dr_Anderson, Doctor
Category: Mental Health
Satisfied Customers: 335
Experience:  Psychiatrist
66203730
Type Your Mental Health Question Here...
Dr_Anderson is online now
A new question is answered every 9 seconds

a month ago I started having a smothering feeling like I could

This answer was rated:

a month ago I started having a smothering feeling like I could not get the "yawn breath". A doctor told me do try buspar - no help. He then prescribed Zoloft - 2 doses and sick at my stomach to continue.

Finally ended up in the emergency room one night and they said my blood oxy was fine, heart , lungs - ct ect ultrasounds - no clots, etc. They concluded that it was most likely me dwelling on anxiety attacks that were probably leading to mild panic attacks, and gave me 12 .5mg xanaxes to take only when needed. I still have 8 left and only will take them at bedtime when I seem to have the most trouble. My doctor says he disagrees and does not want to get me hooked on xanax.

Xanax or a liter of wine is the only thing that seems to help.

If I go to a Psychiatrist, what are they likely to prescribe. Is there something I can take that's less addicting that would give me "all day" protection against this monster. BTW, as uncomfortable as it is, I can get busy and somehow, sometime distract myself from this, and sometimes I even have a day when it's gone. But quite frankly when it's scaring me to death I do finally break out a xanax, usually a half or .25mg.

Dr_Anderson : Greetings, and thank you for your question! I'm sorry you are having dsuch a rough time with the anxiety. To answer your questions, anxiety can be managed many ways, including by therapy and medicatioin. For the medication route, there are long term and short term solutions. Xanax and other benzodiazepines are good short-term solutions, but they do carry the risk of tolerance or "addiction." Xanax is very short-acting, so it has a higher risk of this than Ativan or Klonopin, which do not work as quickly as Xanax but last longer. (Ativan lasts about 4-8 hours and Klonopin about 8-12 hours for most people, at the correct dose). Long-term solutions are the antidepressant class of medications, like Zoloft, Paxil, Prozac, etc. These work very well to control the underlying anxiety without the addiction potential of benzodiazepines.
Dr_Anderson : What a psychiatrist will do is evaluate you to see what symptoms you have. He/She will then work with you to come up with the best plan of action to manage the anxiety, likely some comibnation of what I have described above.
Dr_Anderson : If the anxiety is long-standing, then it is likely he/she will recommend a long-term agent, like Paxil, Prozac, Lexapro, Celexa, Cymbalta, Effexor, or Pristiq.
Dr_Anderson : For shorter term treatment, use of either Ativan or Klonopin are also reasonable, to serve as a :bridge" until the long-term treatment begins to take effect.
Dr_Anderson : Hope this helps to get you started! Please let me know if you have other questions.
Dr_Anderson : Regards,
Dr_Anderson : Dr. Anderson
Dr_Anderson, Doctor
Category: Mental Health
Satisfied Customers: 335
Experience: Psychiatrist
Dr_Anderson and other Mental Health Specialists are ready to help you
It sounds as though your medication questions are answered above.
I just wanted to share with you that I have seen this same symptom in patients that are iron-deficient and has been quickly resolved with an iron supplement. This may be something you would like to explore with your physician.
Best Wishes!
The Fat Therapist
Out of curiosity, if you try iron supplements and your issue is resolved, please let me know if you would.

Than you!

Related Mental Health Questions